Georgia, 2017

Damaging Winds in Georgia, August 20 to 24, 2017

August 20 to 24, 2017 · NWS TAE · 4 events in 1 county or zone

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 20, 1:37 PM EST, 4 hours earlier.

Area forecast discussion, Aug 20, 1:37 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
237 PM EDT Sun Aug 20 2017

.NEAR TERM [Through Tonight]...
A few storms will be possible through early evening over the Big
Bend. Otherwise, dry and warm conditions are expected overnight.

.SHORT TERM [Monday Through Tuesday Night]...
An upper low over the Gulf of Mexico will continue tracking west
away from the region through the short term period. Another weak
trough off the Florida East Coast will also track west beneath a
ridge of high pressure over the Carolinas. This approaching trough
will increase cloud cover on Monday along with the chance for
afternoon showers and thunderstorms. With this disturbance nearby
on Tuesday, expect a similar distribution of rain chances in the
afternoon with PoPs around 40 percent. High temperatures both days
will generally be in the lower 90s.

.LONG TERM [Wednesday Through Sunday]...
The long term period will start with the region between an
approaching tropical wave off the Florida East Coast and a
steadily steepening Eastern CONUS trough extending down into the
Mid South. Initially, rain chances on Wednesday and Thursday will
be near normal for late August, but as the trough amplifies and
drops further south, rain chances will increase by Friday as a
weak frontal boundary drops into the region from the north. There
are some models that support bringing this frontal boundary down
to the Florida border, allowing some drier air to enter South
Georgia. Whether the front makes it that far south or not, no
model has the boundary clearing the forecast area, which suggests
at minimum a potentially wet pattern. Thus, rain chances from
Friday through the end of the period are above climatology.

High temperatures early in the period will be in the lower 90s,
and then drop into the upper 80s to near 90 with all the
anticipated storms and cloud cover.

&&

.AVIATION [Through 18Z Monday]...
VFR conditions with light winds are expected to prevail at all
terminals through the forecast period. The best chance for any
nearby thunderstorms this afternoon and early evening will be at
KVLD.

&&

.MARINE...
Generally light winds and low seas are expected through the next
several days.

&&

.FIRE WEATHER...
Outside of marginally low dispersions across the Big Bend of Florida
this afternoon, hazardous fire weather conditions are not expected
through the next week.

&&

.HYDROLOGY...
Rain chances will return to normal this week, suggesting that at
least some localized heavy rainfall will be possible with the
strongest storms. However, there are no widespread flood concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  75  93  75 /  20  40  10  40  10
Panama City   79  89  77  90  78 /  20  40  10  40  10
Dothan        75  92  74  93  74 /  10  50  10  40  10
Albany        75  92  74  93  75 /  10  30  10  40  10
Valdosta      74  90  73  94  73 /  30  30  10  40  10
Cross City    74  91  74  94  74 /  30  30  10  20  10
Apalachicola  78  89  77  90  76 /  20  30  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Camp
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 20, 4:26 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT SUN AUG 20 2017

FLZ014-026-114-202200-
Liberty FL-Inland Gulf FL-Coastal Gulf FL-
526 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 600 PM EDT/500 PM CDT/...

At 526 PM EDT/426 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 8 miles southeast of Wewahitchka, or
19 miles northeast of Port St. Joe, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port St. Joe, Mexico Beach, Stonemill Creek, Wewahitchka, Honeyville,
Highland View, Chipola Cutoff, Overstreet, Milltown, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 8540 2993 8539 3002 8539 3004 8540
      3004 8539 3015 8539 3017 8500 3002 8499
      3001 8501 2997 8503 2995 8502 2981 8534
TIME...MOT...LOC 2126Z 083DEG 16KT 3003 8508

42-DVD
Special weather statement, Aug 20, 5:11 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT SUN AUG 20 2017

GAZ160-202230-
Lowndes GA-
611 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
630 PM EDT...

At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over I-75 At Exit 16, or near Valdosta, moving
southwest at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Valdosta, Lake Park, I-75 At Exit 16, Remerton, Dasher, Clyattville,
I-75 At Exit 11, Valdosta Regional Airport and Kinderlou.

LAT...LON 3063 8330 3064 8332 3064 8336 3066 8337
      3068 8340 3067 8342 3069 8342 3069 8344
      3076 8348 3077 8345 3082 8345 3081 8343
      3083 8341 3084 8336 3085 8335 3087 8336
      3091 8326 3076 8315
TIME...MOT...LOC 2210Z 056DEG 12KT 3080 8328

42-DVD
Special weather statement, Aug 20, 5:12 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM EDT SUN AUG 20 2017

GAZ160-161-202300-
Lanier GA-Lowndes GA-
612 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Du Pont, or 12 miles southeast of Lakeland,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, Dasher, Naylor, Greenwood,
Barretts, Hansell and Stockton.

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3083 8309 3083 8310 3080 8310 3080 8312
      3079 8313 3074 8314 3074 8323 3103 8330
      3103 8320 3104 8297
TIME...MOT...LOC 2212Z 084DEG 13KT 3091 8291

42-DVD
Special weather statement, Aug 20, 5:28 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT SUN AUG 20 2017

FLZ017-027-202300-
Inland Wakulla FL-Leon FL-
628 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 700 PM EDT...

At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Crawfordville, moving
southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smith Creek, Brown House, Hilliardville and Helen.

LAT...LON 3018 8466 3018 8467 3019 8468 3022 8468
      3023 8470 3025 8470 3026 8471 3030 8472
      3033 8469 3042 8450 3030 8434 3008 8454
TIME...MOT...LOC 2228Z 041DEG 13KT 3031 8448

42-DVD

The radar

The Moody AFB radar (KVAX), 7 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 20, 5:37 PM EST
Where
Lowndes County, Naylor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.900, -83.070

Trees were blown down in the Naylor area.

Thunderstorm Wind, Lowndes

When
August 20, 5:58 PM EST
Where
Lowndes County, (Vad)moody Afb
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.970, -83.180

A wind gust of 60 mph was measured at Moody AFB.

Thunderstorm Wind, Lowndes

When
August 24, 4:11 PM EST
Where
Lowndes County, 0.91 mi NW of Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -83.210

Trees were down on the railroad tracks between Lake Park and Dasher.

Thunderstorm Wind, Lowndes

When
August 24, 4:25 PM EST
Where
Lowndes County, 2.73 mi SE of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.650, -83.150

Trees were blown down on Highway 41 between Lake Park and the Florida-Georgia state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717480, 717481, 717482, 717483.